Montana, 2013

Heavy Snow and High Wind in Montana, December 9 to 12, 2013

December 9 to 12, 2013 · NWS TFX · 18 events in 9 counties and zones

Strong gradient winds developed over the Rocky Mountain Front and adjacent plains, remaining strong off and on for a few days. An upper level disturbance moved southward through the region Tuesday bringing snow to portions of Central Montana.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

Strong gradient winds developed over the Rocky Mountain Front and adjacent plains, remaining strong off and on for a few days. An upper level disturbance moved southward through the region Tuesday bringing snow to portions of Central Montana. Generally light snow fell with isolated higher amounts in the mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Dec 8, 10:30 PM MST, 3 hours 4 minutes earlier.

Area forecast discussion, Dec 8, 10:30 PM MST, 3 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
1030 PM MST Sun Dec 8 2013

AVIATION SECTION UPDATED

.UPDATE...
Small changes to the precipitation probabilities before midnight
in the update. Main part of the snow has moved out of the area,
with some lingering over the Little Belts. Have generally trimmed
back the PoPs through midnight. No changes to the Winter Weather
Advisory, Wind Chill Advisory. nor the ice jam flooding near Gallatin
Gateway. db

&&

.AVIATION...
UPDATED 0530Z.
VFR conditions are expected at all airfields during the overnight
hours. Surface winds begin to steadily increase from US/Can border
down to KGTF/KLWT by early Mon morning as pressure gradient tightens
ahead of next weather system dropping south from Alberta. With gusts
of 30-35 kts expected and plenty of fresh, dry snow around, blowing
snow limiting vis to 3-5 miles is likely at all primary terminals
except KBZN. Scattered areas of -SN will also develop by late
tomorrow morning vcnty KCTB/KHVR and spread south during the
afternoon.  Gusty winds continue thru the afternoon as well, before
gradually decreasing Mon evening.
Waranauskas

&&

.PREV DISCUSSION...
/ISSUED 450 PM MST Sun Dec 8 2013/
Tonight through Tuesday...Northwest flow aloft will continue over
the area with a series of embedded weather disturbances. One
weather disturbance will move out of the forecast area Sunday evening
and expect light snow to diminish the rest of Sunday afternoon and
evening. The strongest weather disturbance aloft will move into
the area Tuesday. Lift aloft from the disturbance along with low
level lift from a cold front will combine to produce snow over the
east slopes and the mountains. Expect accumulations of an inch or
two over the east slopes and up to six inches in the mountains. In
advance of Tuesdays cold front expect gusty southwest winds and
temperatures will continue to moderate. The winter weather
advisory for central and north zones through Monday afternoon will
continue but have added a mention of light snow with the blowing
snow. Blank

Tuesday Night through Saturday...Medium range models continue to
agree that Montana will be underneath an unsettled northwest flow
aloft by midweek. The unsettled flow and occasional shortwave energy
remains favorable for slight chance to low chance pops across the
forecast area but there still does not appear to be any likelihood
for a large scale storm system. Also, shortwave ridging should move
over the region on Thursday for generally dry conditions with
temperatures near seasonable averages. However, unsettled flow
returns for Friday and Saturday before another weak transient ridge
improves conditions once again on Sunday. Overall, the entire medium
range period will see breezy westerly winds with temperatures that
are much milder than those seen over the last week. mpj

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  -6  19   7  20 /  20  30  20  70
CTB  -7  15   4  16 /  10  20  30  50
HLN  -6  18   9  23 /  20  30  20  50
BZN -13  13   4  21 /  30  50  30  60
WEY -22   6 -12  13 /  40  60  40  70
DLN -14  12   1  21 /  20  20  10  30
HVR -12  18   4  13 /  10  40  30  40
LWT  -7  22   8  20 /  30  50  30  70

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY until 5 PM MST Monday Central and
Southern Lewis and Clark.

WIND CHILL ADVISORY until 10 AM MST Monday Beaverhead...Blaine...
Broadwater...Cascade...Central and Southern Lewis and Clark...
Chouteau...Eastern Glacier...Eastern Pondera...Eastern Teton...
Fergus...Gallatin...Hill...Jefferson...Judith Basin...Liberty...
Madison...Meagher...Northern Rocky Mountain Front...Southern
Rocky Mountain Front...Toole.

WINTER WEATHER ADVISORY until 5 PM MST Monday Blaine...Cascade...
Chouteau...Eastern Glacier...Eastern Pondera...Eastern Teton...
Fergus...Hill...Judith Basin...Liberty...Northern Rocky Mountain
Front...Southern Rocky Mountain Front...Toole.

&&

weather.gov/greatfalls
www.twitter.com/NWSGreatFalls
www.facebook.com/US.NationalWeatherService.GreatFalls.gov
Hazardous weather outlook, Dec 8, 3:37 AM MST, 21 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
337 AM MST SUN DEC 8 2013

MTZ009>014-044>051-091200-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CASCADE-
CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-LIBERTY-
EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT-
EASTERN TETON-JUDITH BASIN-FERGUS-
337 AM MST SUN DEC 8 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

WINTER WEATHER HIGHLIGHTS FOR WIND CHILL AND BLOWING SNOW ARE IN
EFFECT THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WINTER WEATHER HIGHLIGHTS FOR WIND CHILL ARE IN EFFECT THROUGH
10 AM MONDAY MORNING.

WINTER WEATHER HIGHLIGHTS FOR BLOWING SNOW ARE IN EFFECT UNTIL
5 PM MONDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

ANY SPOTTER REPORTS OF NEW SNOWFALL ACCUMULATIONS OR REDUCED
VISIBILITIES DUE TO FALLING OR BLOWING SNOW WOULD GREATLY BE
APPRECIATED.

MTZ008-015-052>054-091200-
BEAVERHEAD-MADISON-JEFFERSON-BROADWATER-MEAGHER-
337 AM MST SUN DEC 8 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

WINTER WEATHER HIGHLIGHTS FOR WIND CHILL ARE IN EFFECT THROUGH
TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WINTER WEATHER HIGHLIGHTS FOR WIND CHILL ARE IN EFFECT THROUGH
10 AM MONDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

ANY SPOTTER REPORTS OF NEW SNOWFALL ACCUMULATIONS OR REDUCED
VISIBILITIES DUE TO FALLING OR BLOWING SNOW WOULD GREATLY BE
APPRECIATED.

MTZ055-091200-
GALLATIN-
337 AM MST SUN DEC 8 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

WINTER WEATHER HIGHLIGHTS FOR WIND CHILL ARE IN EFFECT THROUGH
TONIGHT.

A FLOOD HIGHLIGHT FOR THE GALLATIN RIVER NEAR GALLATIN GATEWAY
REMAINS IN EFFECT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WINTER WEATHER HIGHLIGHTS FOR WIND CHILL ARE IN EFFECT THROUGH
10 AM MONDAY MORNING.

A FLOOD HIGHLIGHT FOR THE GALLATIN RIVER NEAR GALLATIN GATEWAY
REMAINS IN EFFECT UNTIL FURTHER NOTICE.

.SPOTTER INFORMATION STATEMENT...

ANY SPOTTER REPORTS OF FLOODING...NEW SNOWFALL ACCUMULATIONS OR
REDUCED VISIBILITIES DUE TO FALLING OR BLOWING SNOW WOULD GREATLY
BE APPRECIATED.

Event by event

15 high wind, 3 heavy snow. Local standard time, as filed.

High Wind, North Rocky Mountain Front

When
December 9, 1:34 AM MST to 4:52 AM MST
Where
North Rocky Mountain Front forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Department of Highways

High winds measuring 52KT (61MPH) were reported at the Two Medicine DOT station.

High Wind, North Rocky Mountain Front

When
December 9, 1:34 AM MST to 4:52 AM MST
Where
North Rocky Mountain Front forecast zone
Measured
74 kt (85 mph) measured gust
Reported by
RAWS

High winds measuring 74KT (85MPH) were reported at the Deep Creek RAWS.

High Wind, Eastern Glacier

When
December 9, 3:55 AM MST to 4:55 AM MST
Where
Eastern Glacier forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
ASOS

High sustained winds measuring 35KT (40MPH) were reported at the Cut Bank ASOS.

Heavy Snow, Hill

When
December 9, 4:00 AM MST to December 10, 10:00 AM MST
Where
Hill forecast zone
Reported by
SNOTEL

Heavy snow measuring 10.0 inches in 24 hours reported at the Rocky Boy SNOTEL; elevation 4700 ft.

High Wind, Southern Rocky Mountain Front

When
December 9, 6:52 AM MST
Where
Southern Rocky Mountain Front forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet

High winds measuring 51KT (59MPH) were reported 24 mi SW of Choteau, MT.

High Wind, Blaine

When
December 9, 8:00 AM MST
Where
Blaine forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Trained Spotter

High winds measuring 50KT (58MPH) were reported 10 mi S of Chinook, MT. Visibility less than 50 yards in blowing snow.

High Wind, Southern Rocky Mountain Front

When
December 9, 11:00 PM MST to December 10, 5:00 AM MST
Where
Southern Rocky Mountain Front forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet

High winds measuring 57KT (66MPH) were reported 24 mi SW of Choteau, MT.

Heavy Snow, North Rocky Mountain Front

When
December 10, 1:00 AM MST to 2:00 PM MST
Where
North Rocky Mountain Front forecast zone
Reported by
SNOTEL

Heavy snow measuring 7.0 inches in 12 hours reported at the Pike Creek SNOTEL; elevation 5928 ft.

Heavy Snow, Meagher

When
December 10, 1:00 AM MST to 2:00 PM MST
Where
Meagher forecast zone
Reported by
SNOTEL

Heavy snow measuring 10.0 inches in 12 hours reported at the Deadman Creek SNOTEL; elevation 6480 ft.

High Wind, Cascade

When
December 10, 2:52 AM MST
Where
Cascade forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet

High winds measuring 55KT (63MPH) were reported 21 mi SE of Cascade at the Millegan site.

High Wind, North Rocky Mountain Front

When
December 10, 3:00 AM MST
Where
North Rocky Mountain Front forecast zone
Measured
68 kt (78 mph) measured gust
Reported by
RAWS

High winds measuring 68KT (78MPH) were reported at the Deep Creek RAWS.

High Wind, North Rocky Mountain Front

When
December 11, 12:51 PM MST to December 12, 10:00 AM MST
Where
North Rocky Mountain Front forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways

High winds measuring 50KT (58MPH) were reported at the Two Medicine DOT station.

High Wind, North Rocky Mountain Front

When
December 11, 4:21 PM MST
Where
North Rocky Mountain Front forecast zone
Measured
70 kt (81 mph) measured gust
Reported by
RAWS

High winds measuring 70KT (71MPH) were reported 8 mi SE of East Glacier Park at the Deep Creek RAWS.

High Wind, Liberty

When
December 11, 7:19 PM MST to 8:00 PM MST
Where
Liberty forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet

High winds measuring 55KT (63MPH) were reported 6 mi NE of Whitlash, MT.

High Wind, Southern Rocky Mountain Front

When
December 11, 11:00 PM MST to December 12, 7:00 AM MST
Where
Southern Rocky Mountain Front forecast zone
Measured
37 kt (43 mph) measured sustained
Reported by
Mesonet

High sustained winds measuring 37KT (43MPH) were reported 10 mi SW of Choteau, MT. Peak gusts were 45KT (52MPH).

High Wind, Cascade

When
December 12, 3:52 AM MST to 6:00 AM MST
Where
Cascade forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet

High winds measuring 63KT (72MPH) were reported 21 mi SE of Cascade at the Millegan site.

High Wind, Eastern Teton

When
December 12, 6:46 AM MST to 10:18 AM MST
Where
Eastern Teton forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Public

High winds measuring 57KT (66MPH) were reported 7 mi S of Power, MT.

High Wind, North Rocky Mountain Front

When
December 12, 10:00 AM MST to 8:00 PM MST
Where
North Rocky Mountain Front forecast zone
Measured
68 kt (78 mph) measured gust
Reported by
Mesonet

High winds measuring 68KT (78MPH) were reported in Glacier Park at Logan Pass.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2013Every state in 2013This day in weather historyWarnings in Montana, December 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 490328, 490342, 490330, 490382, 490336, 490341, 490343, 490385, 490389, 490345, 490347, 490362, 490369, 490366, 490372, 490364, 490375, 490378.